Hail, West Carroll
- When
- December 28, 6:20 AM CST to 6:27 AM CST
- Where
- West Carroll County, Forest to 2.63 mi W of Darnell
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.780, -91.420
A complex storm system took shape at the end of December and brought a round of elevated hail storms to the region. The hail storms occurred as a warm front and deeper moisture surged northward during the early morning hours, generally between 1 and 6 am and were scattered about the forecast area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
A complex storm system took shape at the end of December and brought a round of elevated hail storms to the region. The hail storms occurred as a warm front and deeper moisture surged northward during the early morning hours, generally between 1 and 6 am and were scattered about the forecast area. The hail stones ranged between penny and quarter size and caused little to no damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Dec 28, 4:55 AM CST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 455 AM CST FRI DEC 28 2007 .DISCUSSION... (TODAY THROUGH TONIGHT) LATEST SATELLITE IMAGERY SHOWS A POTENT NEGATIVE TILTED SHORT WAVE OVER THE SOUTHERN PLAINS...PUSHING TOWARD THE LOWER MISSISSIPPI VALLEY. THE COMBINATION OF GOOD ELEVATED INSTABILITY...SHEAR AND ISENTROPIC LIFT HAS TRIGGERED ELEVATED SCATTERED STRONG TO SEVERE STORMS ACROSS THE REGION THIS MORNING...WHICH ARE LIFTING OUT OF THE REGION. THE MAIN RISK HAS BEEN PEA TO QUARTER SIZE HAIL. THE JET ENERGY ASSOCIATED WITH THIS SHORT WAVE HELP TO MOVE THE STORMS RAPIDLY TO THE NORTHEAST. FOR TODAY...EXPECT ANOTHER ROUND OF STRONG TO SEVERE STORMS...MAINLY SOUTHEAST OF THE NATCHEZ TRACE WITH THE MAIN AREA OF CONCERN ALONG THE INTERSTATE 59 CORRIDOR. A WARM FRONT WILL LIFT NORTH INTO THE AREA TODAY AS SURFACE LOW PRESSURE MOVES JUST NORTHWEST OF THE FORECAST AREA. THIS WILL INTRODUCE A SURFACE-BASED UNSTABLE ENVIRONMENT ACROSS THE SOUTHERN AND EASTERN PARTS OF THE AREA...ROUGHLY SOUTH AND EAST OF THE NATCHEZ TRACE. WITH STRONG WIND FIELDS IN PLACE...THIS WILL SET THE STAGE FOR SOME SEVERE THUNDERSTORMS. THERE WILL LIKELY BE SOME SUPERCELL STORMS ALONG THE WARM FRONT AND AHEAD OF THE COLD FRONT WHICH COULD PRODUCE A FEW TORNADOES. ALSO...A DAMAGING WIND RISK WILL DEVELOP AS THE COLD FRONT ACCELERATES EASTWARD. THE STRONG STORMS WILL MOVE QUICKLY EAST OF THE FORECAST AREA BY EARLY TO MID AFTERNOON. THE PRIMARY AREA FOR SEVERE WEATHER WILL BE MAINLY ALONG THE INTERSTATE 59 CORRIDOR...WHERE SEVERE IS MENTIONED IN THE GRIDS. TEMPERATURES WILL BE A CHALLENGE TODAY...DEPENDING ON THE RAINS AND THE MOVEMENTS OF THE WARM/COLD FRONTS. WENT CLOSE TO MOS GUIDANCE WITH HIGHS FROM THE MIDDLE 50S NORTHWEST TO THE UPPER 60S SOUTHEAST. KEPT HIGH CURRENT POPS WITH CONVECTION. FOR TONIGHT...THE LAST OF THE RAINS WILL LEAVE THE EASTERN BORDER EARLY...THEN HIGH PRESSURE PRESSURE WILL MOVE INTO THE REGION FROM THE WEST. SKIES WILL BECOME PARTLY CLOUDY. WITH A WET GROUND AND PARTLY CLOUDY SKIES WENT CLOSE TO MOS GUIDANCE WITH READINGS FROM THE LOWER 30S NORTHWEST TO THE MIDDLE 40S SOUTHEAST./17/ SATURDAY THROUGH NEXT THURSDAY... THERE ARE MINOR CHANGES IN THE FORECAST GRIDS BASED ON 00Z/06 GUIDANCE...BUT THE FORECAST IN GENERAL IS UNCHANGED. THE UPPER LEVEL PATTERN WILL REMAIN FAST AND PROGRESSIVE...BUT AMPLIFIED...AS WE GO THROUGH THE WEEKEND INTO EARLY NEXT WEEK. ANOTHER SIGNIFICANT SHORTWAVE TROUGH WILL RIPPLE ALONG THE STALLED FRONTAL BOUNDARY FROM LATE SATURDAY INTO EARLY SUNDAY RESULTING IN STRONG MOISTURE TRANSPORT AND A ROUND OF MDT-HVY RAINFALL OVER SE PORTIONS OF THE FORECAST AREA. THE WARM SECTOR WILL STAY SE OF THE FORECAST AREA FOR THIS EVENT...BUT IT LOOKS LIKE WE WILL HAVE ENOUGH CONVECTIVE INSTABILITY TO GET ELEVATED NON-SVR TSTM ACTIVITY IN ANY CASE. BY EARLY TO THE MIDDLE OF NEXT WEEK...MODELS CONTINUE TO SUGGEST THAT THE UPPER LEVEL PATTERN WILL AMPLIFY FURTHER RESULTING IN A MAJOR ERN CONUS TROUGH AND A COUPLE OF ROUNDS OF STRONG SFC COLD ADVECTION. FAST NORTHWEST FLOW SHOULD SEND THE FIRST COLD FRONT THROUGH LATE MONDAY AND EARLY TUESDAY...WITH A STRONGER SURGE OF COLD AIR SCHEDULED TO ARRIVE EARLY WEDNESDAY. INTERESTINGLY...00Z/06Z GFS HAVE TRENDED A LITTLE MORE AGGRESSIVE WITH LOW-LEVEL RETURN FLOW AHEAD OF THE FIRST FRONT BUT THE ECMWF IS MUCH LESS AGGRESSIVE. HAVE CUT MEX POPS A LITTLE FOR EARLY NEXT WEEK FOR NOW...BUT IT IS A TREND TO KEEP AN EYE ON. GLOBAL MODEL SOLNS SHOW THE TREND OF PUSHING THE BRUNT OF THE COLD AIR FARTHER EAST HAS ENDED...AND A CONSENSUS HAS BEEN REACHED WHICH MAKES THE FORECAST FOR A SIGNIFICANT COLD OUTBREAK IN THE DEEP SOUTH OF HIGHER CONFIDENCE. HAVE CUT MEX GUIDANCE TEMPS FOR TUES AFTN/ NIGHT AND WED/WED NIGHT...BUT HELD OFF ON ANY CUTS FOR THURS AS THE +PNA PATTERN IS PROGRESSIVE AND MODERATION OF THE AIRMASS MAY BE QUICK AS THE THERMAL TROUGH IS FORECAST TO LEAVE IN A HURRY. /EC/ && .AVIATION...SHOWERS AND THUNDERSTORMS WILL BRING MVFR TO IFR CONDITIONS ACROSS THE REGION. DAMAGING WINDS WITH SEVERE STORMS WILL BE CONFINED TO MAINLY THE INTERSTATE 59 CORRIDOR. CONDITIONS WILL CHANGE TO VFR CONDITIONS AS CEILINGS LIFT AND BECOME SCATTERED DURING THE EVENING. SOME LIGHT PATCHY FOG MAY BE POSSIBLE WITH THE LIGHT WINDS AND WET GROUND. /17/ && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && EC/17
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 603 AM CST FRI DEC 28 2007 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 291215- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER- LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW- OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE- ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN- SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER- CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON- JONES-MARION-LAMAR-FORREST- 603 AM CST FRI DEC 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS MAY AFFECT AREAS ALONG AND SOUTHEAST OF THE NATCHEZ TRACE PARKWAY UNTIL EARLY THIS AFTERNOON. THE GREATEST RISK FOR SEVERE WEATHER IS EXPECTED ALONG THE INTERSTATE 59 CORRIDOR FROM ABOUT 11 AM UNTIL 2 PM...WHERE A FEW SEVERE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND TORNADOES. A LOW PRESSURE SYSTEM MOVING ACROSS THE AREA TODAY IS ACCOMPANIED BY VERY STRONG WIND SHEAR AND INCREASING INSTABILITY. AS THE WARM FRONT SURGES NORTH INTO SOUTHERN AND EASTERN PORTIONS OF MISSISSIPPI LATER THIS MORNING...THE RISK FOR DAMAGING WINDS AND TORNADOES WILL INCREASE. THE AREA FROM NATCHEZ TO JACKSON TO COLUMBUS MAY REMAIN TOO COOL TO GET SUFFICIENT INSTABILITY FOR STRONG OR SEVERE WIND GUSTS...BUT LOCATIONS FROM COLUMBIA...TO HATTIESBURG AND LAUREL...UP TO MERIDIAN WILL SEE A GREATER INCREASE IN INSTABILITY AND DAMAGING WIND POTENTIAL. STORMS SHOULD EXIT THE ENTIRE OUTLOOK AREA BY MID AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED TODAY...ESPECIALLY IN AREAS SOUTHEAST OF THE NATCHEZ TRACE PARKWAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. EC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
237 AM CST FRI DEC 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM HAIL BRANDON 32.28N 90.00W
12/28/2007 E0.25 INCH RANKIN MS LAW ENFORCEMENT
BRANDON PD REPORTED PEA SIZE HAIL IN BRANDON.
&&
ECPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
239 AM CST FRI DEC 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 AM HAIL MERIGOLD 33.84N 90.73W
12/28/2007 E1.00 INCH BOLIVAR MS LAW ENFORCEMENT
QUARTER SIZE HAIL WAS REPORTED IN MERIGOLD BY THE BOLIVAR
COUNTY SHERIFFS OFFICE.
&&
ECPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
310 AM CST FRI DEC 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 AM HAIL 1 W COLUMBIA 31.26N 89.85W
12/28/2007 E1.00 INCH MARION MS LAW ENFORCEMENT
MARION COUNTY SHERIFFS OFFICE REPORTED PENNY SIZE HAIL.
&&
ECPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
346 AM CST FRI DEC 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 AM HAIL PHILADELPHIA 32.77N 89.11W
12/28/2007 E0.25 INCH NESHOBA MS LAW ENFORCEMENT
NESHOBA COUNTY 911 REPORTED PEA SIZE HAIL.
&&
ECPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
419 AM CST FRI DEC 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 AM HAIL 4 S TUCKER 32.65N 89.05W
12/28/2007 E0.75 INCH NESHOBA MS LAW ENFORCEMENT
NESHOBA 911 REPORTED PENNY SIZE HAIL.
&&
ECPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
425 AM CST FRI DEC 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 AM HAIL TUCKER 32.71N 89.05W
12/28/2007 E1.00 INCH NESHOBA MS LAW ENFORCEMENT
NESHOBA 911 REPORTED DIME TO QUARTER SIZE HAIL COVERING
GROUND FROM TUCKER TO BETHSAIDA...ABOUT SIX MILES
DISTANCE.
&&
ECThe Jackson/Brandon,MS radar (KDGX), 146 km away, was scanning. The volume nearest the first event began at 12:18 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2007Every state in 2007This day in weather historyWarnings in Louisiana, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 68903.